Advanced Search
MyIDEAS: Login to save this article or follow this journal

Non-cooperative solutions for estate division problems

Contents:

Author Info

  • Atlamaz, Murat
  • Berden, Caroline
  • Peters, Hans
  • Vermeulen, Dries

Abstract

In an estate division problem an estate has to be divided among several players whose total entitlement to the estate exceeds its size. This paper extends the non-cooperative approach through a claim game, as initiated by O'Neill (1982), by allowing players to put multiple claims on the same part of the estate, and by considering the case where individual entitlements may exceed the estate. A full characterization of the set of Nash equilibria of the claim game is obtained both for restricted estate division problems, where individual entitlements do not exceed the estate, and for the general case. Variations on the claim game are considered, which result in proportional division in equilibrium.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.sciencedirect.com/science/article/pii/S0899825611000030
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by Elsevier in its journal Games and Economic Behavior.

Volume (Year): 73 (2011)
Issue (Month): 1 (September)
Pages: 39-51

as in new window
Handle: RePEc:eee:gamebe:v:73:y:2011:i:1:p:39-51

Contact details of provider:
Web page: http://www.elsevier.com/locate/inca/622836

Related research

Keywords: Bankruptcy problem Estate division problem Non-cooperative claim game;

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Berliant, Marcus, 1985. "An equilibrium existence result for an economy with land," Journal of Mathematical Economics, Elsevier, vol. 14(1), pages 53-56, February.
  2. Peter Cramton & Robert Gibbons & Paul Klemperer, 1985. "Dissolving a Partnership Efficiently," Working papers 406, Massachusetts Institute of Technology (MIT), Department of Economics.
  3. Berliant, Marcus & Thomson, William & Dunz, Karl, 1992. "On the fair division of a heterogeneous commodity," Journal of Mathematical Economics, Elsevier, vol. 21(3), pages 201-216.
  4. Thomson, William, 2003. "Axiomatic and game-theoretic analysis of bankruptcy and taxation problems: a survey," Mathematical Social Sciences, Elsevier, vol. 45(3), pages 249-297, July.
  5. Ignacio García-Jurado & Julio González-Díaz & Antonio Villar, 2006. "A Non-cooperative Approach to Bankruptcy Problems," Spanish Economic Review, Springer, vol. 8(3), pages 189-197, September.
  6. Raa, M.H. ten & Berliant, M., 1988. "A foundation of location theory: Consumer preferences and demand," Open Access publications from Tilburg University urn:nbn:nl:ui:12-381957, Tilburg University.
  7. Nir Dagan & Roberto Serrano & Oscar Volij, 1997. "A Noncooperative View of Consistent Bankruptcy Rules," Economic theory and game theory 005, Nir Dagan.
  8. Aumann, Robert J. & Maschler, Michael, 1985. "Game theoretic analysis of a bankruptcy problem from the Talmud," Journal of Economic Theory, Elsevier, vol. 36(2), pages 195-213, August.
  9. Luis Corchón & Carmen Herrero, 2004. "A decent proposal," Spanish Economic Review, Springer, vol. 6(2), pages 107-125, 07.
  10. José Alcalde & María Marco & José Silva, 2008. "The minimal overlap rule revisited," Social Choice and Welfare, Springer, vol. 31(1), pages 109-128, June.
  11. Pálvölgyi Dénes & Peters Hans & Vermeulen Dries, 2010. "A strategic approach to estate division problems with non-homogenous preferences," Research Memorandum 036, Maastricht University, Maastricht Research School of Economics of Technology and Organization (METEOR).
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. William Thomson, 2013. "Axiomatic and game-theoretic analysis of bankruptcy and taxation problems: an update," RCER Working Papers 578, University of Rochester - Center for Economic Research (RCER).

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:eee:gamebe:v:73:y:2011:i:1:p:39-51. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.